Geodesic Order Types

  • Oswin Aichholzer
  • Matias Korman
  • Alexander Pilz
  • Birgit Vogtenhuber
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7434)

Abstract

The geodesic between two points a and b in the interior of a simple polygon P is the shortest polygonal path inside P that connects a to b. It is thus the natural generalization of straight line segments on unconstrained point sets to polygonal environments. In this paper we use this extension to generalize the concept of the order type of a set of points in the Euclidean plane to geodesic order types. In particular, we show that, for any set S of points and an ordered subset \(\ensuremath{\mathcal{B}} \subseteq S\) of at least four points, one can always construct a polygon P such that the points of \(\ensuremath{\mathcal{B}}\) define the geodesic hull of S w.r.t. P, in the specified order. Moreover, we show that an abstract order type derived from the dual of the Pappus arrangement can be realized as a geodesic order type.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aichholzer, O., Krasser, H.: Abstract order type extension and new results on the rectilinear crossing number. Comput. Geom. 36(1), 2–15 (2007)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Aronov, B.: On the geodesic voronoi diagram of point sites in a simple polygon. In: SCG 1987: Proceedings of the Third Annual Symposium on Computational Geometry, pp. 39–49. ACM, New York (1987)CrossRefGoogle Scholar
  3. 3.
    Bose, P., Demaine, E.D., Hurtado, F., Iacono, J., Langerman, S., Morin, P.: Geodesic ham-sandwich cuts. In: SCG 2004: Proceedings of the Twentieth Annual Symposium on Computational Geometry, pp. 1–9. ACM, New York (2004)CrossRefGoogle Scholar
  4. 4.
    Demaine, E.D., Erickson, J., Hurtado, F., Iacono, J., Langerman, S., Meijer, H., Overmars, M.H., Whitesides, S.: Separating point sets in polygonal environments. Int. J. Comput. Geometry Appl. 15(4), 403–420 (2005)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Edelsbrunner, H.: Algorithms in combinatorial geometry. Springer-Verlag New York, Inc., New York (1987)MATHCrossRefGoogle Scholar
  6. 6.
    Goodman, J.E., Pollack, R.: Multidimensional sorting. SIAM Journal on Computing 12(3), 484–507 (1983)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Goodman, J.E.: Pseudoline arrangements. In: Goodman, J.E., O’Rourke, J. (eds.) Handbook of Discrete and Computational Geometry, pp. 83–109. CRC Press, Inc., Boca Raton (1997)Google Scholar
  8. 8.
    Goodman, J.E., Pollack, R.: A theorem of ordered duality. Geometriae Dedicata 12(1), 63–74 (1982)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Goodman, J., Pollack, R.: On the combinatorial classification of nondegenerate configurations in the plane. J. Combin. Theory Ser. A 29, 220–235 (1980)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Grünbaum, B.: Arrangements and spreads. In: Regional Conference series in mathematics, Published for the Conference Board of the Mathematical Sciences by the American Mathematical Society (1972)Google Scholar
  11. 11.
    Hausdorff, F.: Set theory. AMS Chelsea Publishing Series. American Mathematical Society (1957)Google Scholar
  12. 12.
    Knuth, D.E.: Axioms and Hulls. LNCS, vol. 606. Springer, Heidelberg (1992)MATHCrossRefGoogle Scholar
  13. 13.
    Mitchell, J.S.B.: Shortest paths among obstacles in the plane. Int. J. Comput. Geometry Appl. 6(3), 309–332 (1996)MATHCrossRefGoogle Scholar
  14. 14.
    Richter, J.: Kombinatorische Realisierbarkeitskriterien für orientierte Matroide. Mitteilungen Math. Seminar Gießen, Selbstverlag des Mathematischen Seminars (1989) (in German)Google Scholar
  15. 15.
    Rote, G., Santos, F., Streinu, I.: Pseudo-triangulations — a survey. In: Goodman, E., Pach, J., Pollack, R. (eds.) Surveys on Discrete and Computational Geometry — Twenty Years Later, Contemporary Mathematics, vol. 453, pp. 343–411. American Mathematical Society, Providence (2008)Google Scholar
  16. 16.
    Toussaint, G.T.: Computing geodesic properties inside a simple polygon. Revue D’Intelligence Artificielle 3(2), 9–42 (1989)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Oswin Aichholzer
    • 1
  • Matias Korman
    • 2
  • Alexander Pilz
    • 1
  • Birgit Vogtenhuber
    • 1
  1. 1.Institute for Software TechnologyGraz University of TechnologyAustria
  2. 2.Universitat Politècnica de Catalunya (UPC)BarcelonaSpain

Personalised recommendations